[Skip to Content]
[Skip to Content Landing]
Article
May 1947

STEVENS-JOHNSON SYNDROME: Report of Nine Patients Treated with Sulfonamide Drugs or Penicillin

Author Affiliations

MEDICAL CORPS, ARMY OF THE UNITED STATES

From Medical Service, Army Service Force Regional Hospital, Camp Blanding, Fla.

Arch Intern Med (Chic). 1947;79(5):510-517. doi:10.1001/archinte.1947.00220110050003
Abstract

STEVENS and Johnson1 in 1922 described a "new" eruptive fever associated with stomatitis, ophthalmia, cutaneous eruption and constitutional symptoms. This syndrome is usually considered uncommon; we have seen but 15 patients with it out of 115,000 patients admitted to the hospital since September 1942, 6 of whom had only simple catarrhal conjunctivitis and are not included in this report. This syndrome deserves more emphasis because tragic complications of the eyes, consisting of corneal ulceration or panophthalmitis with partial or complete loss of vision, have been frequent in reported cases. Since these severe complications of the eyes did not occur in our 9 patients treated with sulfonamide drugs and/or penicillin, we feel that their cases should be reported.

Stevens-Johnson syndrome has been referred to as erythema multiforme bullosum with involvement of the mucous membranes of the eyes and mouth,2 erythema exudativum multiforme with opthalmia and stomatitis3 or severe

×